# SDR 2003FA0000794

- Difficulty date: July 9, 2003
- Submitted: August 7, 2003
- Operation: General aviation
- Aircraft: N288PA
- Make and model: Piper PA-28-181
- Aircraft serial: 2843502
- Engine: Lyc O360A4M
- Propeller: Snsnch 76E*
- System (JASC): 2701 · Control Column Section
- Part: Screw
- Part number: MS24694S59
- Condition: Backed Out
- Location: Control Wheel
- Part time: 1,802 hours
- Component part number: 85292007
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE SCREW THAT HOLDS THE CONTROL WHEEL TO THE YOKE BACKS OUT ON BOTH THE PILOT AND COPILOTS WHEEL.  WHEN THE SCREW BACKS OUT ENOUGH, IT FALLS OUT ALLOWING THE WHEEL TO ROTATE FREELY AROUND THE YOKE.  THIS RESULTS IN NO FLIGHT CONTROL INPUT.  THIS INCIDENT HAPPENED ON THIS AIRCRAFT PILOT SIDE CONTROL WHEEL FORCING THE PILOT TO MAKE AN EMERGENCY LANDING ON A DIRT ROAD.  AFTER LANDING, THE RIGHT WING IMPACTED A TREE CAUSING SEVERE DAMAGE TO THE WING AND FUSELAGE.  PROBABLE CAUSE OF THE SCREW BACKING OUT IS THAT THE SCREW IS TOO SHORT.  THE MS24964S59 SCREW IS 1.0937 INCH LONG WITH ONLY HALF A THREAD SHOWING THROUGH THE NUTPLATE.  ADDITIONALLY, THE LOCKING FEATURE OF THE NUTPLATE HAD FAILED.
